Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Mobile, AL

February 3, 20227 counties in Alabama

NWS Mobile, AL issued this flash flood warning at Feb 3, 2022, 5:29 PM CST for 7 counties in Alabama. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2022, 5:29 PM CST (23:29 UTC)
Expired
Feb 3, 2022, 11:30 PM CST
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Clarke County, AL, Conecuh County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 95 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 6:30 PM CSTFLASH FLOODMonroeville, ALMULTIPLE REPORTS OF FLASH FLOODING OCCURRING IN THE MONROEVILLE AREA. BROADCAST MEDIA REPORTS HOMES FLOODING.
Feb 3, 7:08 PM CSTFLASH FLOODMonroeville, ALBROADCAST MEDIA RELAYED MULTIPLE REPORTS OF SIGNIFICANT FLASH FLOODING IN MONROEVILLE. MULTIPLE CARS ARE GETTING STUCK IN DITCHES, SOME WITH ENTRAPMENT.
Feb 3, 7:30 PM CSTFLASH FLOOD1 Nne Megargel, ALSTATE HIGHWAY 21 AT BAILEY ROAD IMPASSABLE, RELAYED VIA EMERGENCY MANAGEMENT.
Feb 3, 7:45 PM CSTFLASH FLOOD3 Nnw Monroeville, ALEMERGENCY MANAGEMENT AND BROADCAST MEDIA REPORT A VEHICLE OVERTURNED IN LIMESTONE CREEK WITH ENTRAPMENT OFF OF HIGHWAY 41 NORTH OF MONROEVILLE. NUMEROUS ROADS ARE FLOODED/IMPASSABLE IN THE AREA.
Feb 3, 7:58 PM CSTFLASH FLOOD1 Nne Uriah, ALBROADCAST MEDIA RELAYS VIDEO OF FLASH FLOODING ONGOING IN URIAH AT PARKER LANE.
Feb 3, 8:00 PM CSTFLASH FLOODMonroeville, ALDOWNTOWN MONROEVILLE FIRE DEPARTMENT IS FLOODED WITH A SIGNIFICANT AMOUNT OF WATER IN THE BUILDING.
Feb 3, 9:00 PM CSTFLASH FLOOD1 Wnw China, ALCONECUH COUNTY EMA REPORTS BOOKERS MILL ROAD WAS WASHED OUT FROM FLASH FLOODING. NUMEROUS DIRT ROADS WERE ALSO WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS54 KMOB 032329
FFWMOB
ALC003-025-035-053-097-099-129-040530-
/O.NEW.KMOB.FF.W.0005.220203T2329Z-220204T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
529 PM CST Thu Feb 3 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Conecuh County in south central Alabama...
  Northwestern Escambia County in south central Alabama...
  Monroe County in south central Alabama...
  Northwestern Baldwin County in southwestern Alabama...
  Central Clarke County in southwestern Alabama...
  Northern Mobile County in southwestern Alabama...
  Washington County in southwestern Alabama...

* Until 1130 PM CST Thursday.

* At 529 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monroeville, Satsuma, Jackson, Citronelle, Evergreen, Creola, 
  Frisco City, Grove Hill, Chatom, Chunchula, Stockton, McCullough, 
  Peterman, Leroy, Wagarville, Saint Stephens, Deer Park, Gulfcrest, 
  Axis and Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3145 8844 3182 8750 3183 8691 3138 8691
      3069 8841

FLASH FLOOD...RADAR INDICATED

$$

JLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 4:17 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 3, 4:17 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
417 PM CST Thu Feb 3 2022

.NEAR TERM UPDATE /Now Through Friday/...Ongoing severe weather event and
also potential flash flooding due to heavy rainfall will continue
over at least the next several hours over portions of interior
southeast MS and southwest AL. Reports of numerous downed trees and
some minor structural have been received from several locations of
interior southeast MS, and this potential is spreading into parts of
interior south central AL, specifically along a corridor from Chatom
to Grove Hill and eventually up toward Camden. Localized flash
flooding may occur along the training line of storms as well.

The line of storms, currently extending from near Camden southwest
back into southeast MS between Lucedale and Wiggins. This line will
continue moving eastward into the early evening hours, into an area
where SBCAPE's are currently in the 1000-1500 J/KG range and
effective Bulk Shear in the 45 to 50 knot range. Thus far, in our
area, this has resulted in a potential for strong damaging wind
gusts, but SRH values are noted to be in the 200-300 M2/S2 range and
an isolated tornado is not out of the question. The current Tornado
Watch is in effect for most of the forecast area until 6 PM, and
will be monitored for possible extension later in the evening. HiRes
models however, do suggest a weakening trend in the convection will
be occurring over the next few hours, so this need for extension
will be monitored. The line will then continue on east across the
remainder of the forecast area overnight, generally east of I-65 in
AL and over the western FL panhandle, but the severe threat appears
to be diminished somewhat during that time frame. A heavy rain
threat will continue into the evening with the weakening line as
storms as they may continue to train across the same areas. Colder
air will be filtering into the region from the northwest late
tonight in the wake of the front, but temps will be above freezing
(generally mid to upper 30s) west of I-65. As such, any lingering
light precipitation will be a cold rain, with no winter pcpn
expected. Elsewhere across the region lowest temperatures tonight
will be in the mid 40s to mid 50s.

The front responsible for the ongoing weather will be moving east of
our area by early Friday morning, with the rain chances diminishing
and finally ending during the day. Much cooler high temps expected
on Friday over most of the area (except for maybe portions of the
western FL panhandle). Highs mainly in the low to mid 40s west of I-
65, with lower 50s east of I-65 in south central AL and interior FL
panhandle. Parts of the Okaloosa county and other coastal areas
of the FL panhandle will likely reach the lower 60s.

Will be a little breezy tonight, especially near the coast, where
onshore winds of 15 to 20 mph with a few gusts to 25 to 30 mph.
Winds shifting more to the northwest late tonight and not quite as
strong. A High Surf Advisory continues through Noon Friday, but surf
will be subsiding as winds will have shifted to offshore. High rip
current risk will gradually diminish on Friday as well, but the risk
will likely continue into the late afternoon as the surf slowly
subsides. We will also have the likelihood of dense fog at times
over the marine area and right along the immediate coast tonight
through early Friday, but this potential will also be ending with
the frontal passage. Further inland over our coastal counties at
least patchy light fog will develop overnight, and its possible that
a Dense Fog Advisory may become necessary for those locations.
/12

&&

.SHORT TERM /Friday night Through Sunday night/...An upper level
shortwave trough stretching southwest over the eastern Conus swings
east. The southern end breaks off and slows its eastward
progression. A strong cold front that has moved southeast of the
forecast area will provide a cold wedge for isentropic upglide
induced showers lasting well into Friday night, especially areas
well south of I-65. At this point, the airmass at and above the
surface looks warm enough in a deep enough layer for rain only.

Looking at temperatures, Friday night, temperatures falling into the
upper 20s north of Highway 84 to mid 30s along the coast are
expected. The same temperatures are expected Saturday night. Sunday
night, some moisture will push east over the forecast area as a
trailing shortwave moves over the Southeast and begins to develop a
surface low off the Florida Atlantic coast. This moisture will being
increased clouds and decreased radiational cooling. Low temperatures
ranging from the low 30s west of the Alabama River to around 40 east
and along the coast.
/16
&&

.EXTENDED TERM /Monday Through Thursday/...Monday through Tuesday,
another upper level shortwave trough moves over the eastern Conus,
with another moving southeast over the Plains. The first will bring
increasing isentropic upglide rainshowers to the Southeast. How far
north of the coast of the forecast area has been inconsistent.
Generally, any rainshowers have been confines to areas along and
south of the I-10 corridor in the guidance, mainly due to a lack of
upglide dynamics inland along with dry mid layers. Yes, we may see
some increased mid/upper level cloud cover over the majority of the
forecast area. High temperatures in the low 50s Monday will slowly
rise to an around seasonal low 60s by Thursday, mainly die to a
drier airmass allowing for better daytime heating mid week on. Low
temperatures will see a bit on a rise through the week, but with a
dry airmass over the area and continued cool northerly flow, low
temperatures will struggle to rise above the 30s over the majority
of the forecast area (coast excluded), remaining below seasonal
norms.
/16
&&

.MARINE...Strong southeasterly winds with high seas will prevail
into this evening as a cold front approaches from the west, then
shift to the west and northwest later tonight into Friday as the
front moves across and then east of the marine area. Strong
northerly flow and elevated seas in the wake of the front will
persist through Friday night before gradually diminishing. In
advance of the front, In advance of the front, conditions will
remain favorable for periods of dense sea fog over the near shore
Gulf waters and area bays and sounds. A Marine Dense Fog Advisory in
in effect for Mobile Bay, MS Sound and the near shore Gulf Waters of
AL. It is likely that this Advisory will need to be extended to the
near shore FL Gulf waters as well as Pensacola Bay and
Choctawhatchee Bay as well. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      41  49  29  51  29  58  35  56 / 100  60  20  10   0   0   0  10
Pensacola   50  59  34  53  34  57  42  56 /  90  70  30  10   0   0  10  20
Destin      55  62  37  54  38  56  45  57 /  90  80  30  10   0   0  10  20
Evergreen   44  54  29  51  29  59  37  57 / 100  60  30  10   0   0  10  10
Waynesboro  36  44  27  50  26  56  30  55 /  90  20  10  10   0   0   0  10
Camden      39  47  28  49  27  56  34  56 / 100  40  10  10   0   0   0  10
Crestview   50  61  33  53  31  60  38  56 /  90  80  30  10   0   0  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

     High Surf Advisory until noon CST Friday for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     High Surf Advisory until noon CST Friday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ630>636.

     Dense Fog Advisory until noon CST Friday for GMZ630>632-650.

     Small Craft Advisory until 6 AM CST Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Feb 3, 3:00 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     DENHAM                  31.66N 88.53W
02/03/2022                   WAYNE              MS   EMERGENCY MNGR

            REPORT OF TREES SNAPPED OFF AT THEIR
            MIDPOINTS IN DENHAM.

&&

MM
Special weather statement, Feb 3, 3:20 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CST Thu Feb 3 2022

ALZ053-032200-
Clarke AL-
320 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of northern Clarke
County through 400 PM CST...

At 320 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles south of
Pine Hill to 4 miles southeast of Thomasville to 9 miles northeast of
Saint Stephens. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Whatley, Coffeeville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3199 8767 3188 8767 3187 8762 3183 8762
      3183 8758 3177 8756 3161 8757 3159 8806
      3165 8809 3168 8808 3175 8810 3192 8807
      3196 8792
TIME...MOT...LOC 2120Z 238DEG 41KT 3192 8761 3186 8768 3166 8796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Feb 3, 3:51 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     2 NNW JACKSON           31.53N 87.90W
02/03/2022                   CLARKE             AL   EMERGENCY MNGR

            TREES AND POWERLINES REPORTED DOWN IN
            JACKSON, AL.

&&

MM
Local storm report, Feb 3, 3:54 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     THOMASVILLE             31.91N 87.74W
02/03/2022  M60 MPH          CLARKE             AL   COUNTY OFFICIAL

            THOMASVILLE COUNTY OFFICIALS ESTIMATE 50 TO
            60MPH THUNDERSTORM WIND GUSTS.

&&

MM
Local storm report, Feb 3, 3:57 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     THOMASVILLE             31.91N 87.74W
02/03/2022  E60 MPH          CLARKE             AL   COUNTY OFFICIAL

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            THOMASVILLE. THOMASVILLE COUNTY OFFICIALS
            ESTIMATE 50 TO 60MPH THUNDERSTORM WIND
            GUSTS.

&&

MM
Local storm report, Feb 3, 4:12 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      1 W ROUNDHILL           31.89N 87.73W
02/03/2022                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS WATER OVER ROADWAY AT 1200 BLOCK
            OF OLD HIGHWAY 5 SOUTH.

&&

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 2:26 AM CSTDense Fog AdvisoryMOBBaldwin, Mobile7 hr
Feb 3, 12:34 PM CSTSpecial Weather StatementMOBChoctaw41 min
Feb 3, 1:11 PM CSTSpecial Weather StatementMOBChoctaw, Washington49 min
Feb 3, 1:34 PM CSTSpecial Weather StatementMOBMobile41 min
Feb 3, 2:06 PM CSTSevere Thunderstorm WarningMOBClarke, Wilcox39 min
Feb 3, 2:23 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington52 min
Feb 3, 2:29 PM CSTSevere Thunderstorm WarningMOBWashington46 min
Feb 3, 2:42 PM CSTSevere Thunderstorm WarningMOBWilcox48 min
Feb 3, 3:00 PM CSTSevere Thunderstorm WarningMOBClarke, Mobile, Washington45 min
Feb 3, 3:06 PM CSTFlash Flood WarningMOBChoctaw, Clarke, Washington3 hr
Feb 3, 3:17 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia43 min
Feb 3, 3:20 PM CSTSpecial Weather StatementMOBClarke40 min
Feb 3, 3:28 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Monroe, Washington62 min
Feb 3, 3:51 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox54 min
Feb 3, 4:09 PM CSTTornado WarningMOBMonroe23 min
Feb 3, 4:29 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe46 min
Feb 3, 4:49 PM CSTSevere Thunderstorm WarningMOBWilcox26 min
Feb 3, 5:03 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBButler, Crenshaw42 min
Feb 3, 5:43 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBButler, Crenshaw36 min
Feb 3, 5:50 PM CSTFlash Flood WarningMOBButler, Conecuh, Covington, Crenshaw6 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.